Illinois, 2012

Tornado and Hail in Illinois, July 31, 2012

July 31, 2012 · NWS LOT · 8 events in 5 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois producing hail and one brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois producing hail and one brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 31, 12:14 AM CST, 19 minutes earlier.

Area forecast discussion, Jul 31, 12:14 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
114 AM CDT TUE JUL 31 2012

.DISCUSSION...
310 PM CDT

SHORT TERM...THIS EVENING THROUGH THURSDAY...

PRIMARY CONCERN IS CONVECTIVE CHANCES THIS EVENING ACROSS NORTHERN
ILLINOIS. WATER VAPOR IMAGERY TODAY SHOWS STRONG MIDLEVEL RIDGING
CENTERED OVER THE SOUTHERN PLAINS AND A FAIRLY STRONG SHORTWAVE
TROUGH OVER ONTARIO...WITH ANOTHER TROUGH OFF THE PACIFIC NORTHWEST
COAST. THE TROUGH OVER ONTARIO WILL DIG SOUTHEAST...WITH ASSOCIATED
SURFACE LOW DRAGGING COOL FRONT ACROSS LAKE MICHIGAN AND ACROSS CWA
THIS EVENING THROUGH TONIGHT.

THIS EVENING...THOUGH THE BEST FORCING IN TERMS OF POSITIVE
VORTICITY ADVECTION WILL BE FOCUSED NORTHEAST OF THE CWA CLOSER TO
THE TROUGH AXIS...IT APPEARS THERE WILL BE DECENT CONVERGENCE ALONG
AND AHEAD OF THE COOL FRONT...ALONG WITH 0-6 KM BULK SHEAR VALUES
INCREASING TO 30 TO 35 KT AND NORTHERN ILLINOIS BEING IN THE EXIT
REGION OF AN ~80 KT UPPER LEVEL JET STREAK. SO THERE IS SOME SUPPORT
FOR ORGANIZED UPDRAFTS. SUSPECT THAT THE MLCAPE BEING PROGGED THIS
BY THE NAM AND RAP ACROSS FAR NORTHERN IL...IN EXCESS OF 2500 J/KG
IS A BIT OVERDONE BECAUSE FCST SURFACE TEMPS AND DEWPOINTS ARE
LIKELY A BIT TOO HIGH...BUT THERE SHOULD STILL BE AT LEAST 1500 J/KG
TO TAP INTO...WITH MINIMAL CIN. WITH TEMPERATURES ONLY SLOWLY
COOLING AHEAD OF THE FRONT...LOW LEVEL LAPSE RATES ARE EXPECTED TO
REMAIN FAIRLY STEEP AND DRY AIR IN THE LOWER LEVELS MAY SUPPORT
DCAPE VALUES IN EXCESS OF 1000 J/KG. THUS PRIMARY THREAT WITH ANY
TSRA IS EXPECTED TO BE DAMAGING WIND GUSTS...THOUGH THE GOOD DEEP
LAYER SHEAR COULD ALSO ALLOW FOR AT LEAST MARGINALLY SEVERE HAIL.

HAVE INCREASED POPS JUST A BIT ALONG AND NORTH OF I-80...THOUGH
STILL EXPECTING SCATTERED COVERAGE AT MOST...WITH EARLY EVENING
POPS CONFINED TO CLOSER TO THE WISCONSIN BORDER...SPREADING INTO
THE CHICAGO AREA LATER IN THE EVENING. DIURNAL DECREASE IN
INSTABILITY LATER THIS EVENING AND OVERNIGHT WILL LIKELY LEND TO
DECREASE IN INTENSITY AND COVERAGE OF CONVECTION. WILL MAINTAIN
LOW POPS FOR ISOLATED SHRA/TSRA AFTER MIDNIGHT AS THE FRONT PUSHES
THROUGH. KEPT THE INHERITED SLIGHT POPS TUESDAY MORNING PORTIONS
OF NORTHWEST INDIANA MAINLY EAST OF I-65...WITH THE FRONT EXPECTED
TO ON THE DOORSTEP BY THAT TIME. THE THING TO WATCH FOR WOULD BE A
SLOWER FRONTAL TIMING...WHICH MAY ALLOW SOME INSTABILITY TO
REBUILD AND PRESENT SOME OPPORTUNITY FOR THE FAR SOUTHEAST CWA TO
SEE TSRA LATE MORNING/EARLY AFTERNOON. FOR NOW...DO NOT THINK THIS
IS A LIKELY SCENARIO AND HAVE THE WHOLE CWA DRY AFTER 15Z TUESDAY.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON TUESDAY...WITH
NORTHERLY WINDS...THOUGH THE AIR MASS REALLY WONT BE MUCH COOLER.
AREAS AWAY FROM THE LAKE SHOULD ACTUALLY REACH NEAR OR A BIT ABOVE
90 UNDER FULL SUN...WITH ONSHORE WINDS KEEPING THE LAKEFRONT IN THE
MID 80S. THE MOST NOTICEABLE DIFFERENCE BEHIND THE FRONT IS EXPECTED
TO BE A DRIER AIR MASS. THUS DESPITE ABOVE NORMAL TEMPERATURES...THE
NORTHERLY BREEZE AND MANAGEABLE HUMIDITY LEVELS WILL MAKE IT A
FAIRLY COMFORTABLE DAY...ESPECIALLY CONSIDERING ALL THE EXTREME HEAT
WEVE SEEN THIS SUMMER. WEDNESDAY WILL BE SIMILARLY WARM AND
SUNNY...EXCEPT WITH MUCH LIGHTER WINDS WITH HIGH PRESSURE OVERHEAD. IF
WINDS ARENT ONSHORE TO START TO THE DAY ALONG THE LAKEFRONT...A LAKE
BREEZE SHOULD BE ABLE TO GET GOING QUICKLY WITH SUCH LIGHT FLOW OVER
THE AREA. THIS WILL AGAIN LIMIT HIGH TEMPERATURES A BIT ALONG THE
LAKESHORE.

THURSDAY PRESENTS A MORE INTERESTING SCENARIO IN TERMS OF THE HIGH
TEMPERATURE FORECAST. THE CWA WILL NOT BE IN A FAVORED AREA WITH
REGARD TO THE POSITION OF THE CENTER OF THE MIDLEVEL RIDGE...WHICH
WILL STILL BE OVER THE SOUTHERN PLAINS. HOWEVER...AN 850 MB THERMAL
RIDGE WILL PUSH INTO THE AREA WITH WARM ADVECTION BRINGING 850 MB
TEMPS TO HIGHER THAN 20C BY THE AFTERNOON...SUCH AS ON THE WELL
PERFORMING ECMWF MODEL. WITH FULL SUN AND DEEP MIXING...THIS WOULD
SUPPORT HOT TEMPERATURES IN THE MID AND UPPER 90S. HOWEVER...BOTH
THE NAM AND ECMWF...WHICH HAVE THE HOTTEST MAX TEMPS FCST...ALSO
SUGGEST FAIRLY HIGH RH AT THE MID AND UPPER LEVELS...WHICH COULD BE
IN THE FORM OF CONVECTIVE MID AND HIGH CLOUD DEBRIS. THINK CLOUDS
WILL BE THE LIMITING FACTOR FOR TEMPS ON THURSDAY...BUT WITH THE
VERY WARM THERMAL PROFILES...RAISED TEMPS A FEW DEGREES FROM
INHERITED TO MAINLY LOW 90S. IF THERE IS LESS CLOUD
COVER...CERTAINLY COULD SEE THE HOTTER TEMPS REALIZED. ALSO...WINDS
ALOFT ARE EXPECTED TO BE WEAK ENOUGH TO ALLOW FOR A LATE DAY LAKE
BREEZE TO PUSH INLAND...WHICH MAY BRING SOME MINOR COOLING.

FORCING FOR CONVECTION LOOKS RATHER WEAK AND MAINLY THURSDAY
AFTERNOON...WITH SHORT WAVE MOVING TO NORTH AND WEAK COOL FRONT
STARTING TO DROP INTO AREA...BUT WILL MAINTAIN INHERITED SLIGHT POPS
FOR NOW FOR SHRA/TSRA. MOST OF THE AREA WILL LIKELY REMAIN DRY.

RC

LONG TERM...THURSDAY EVENING THROUGH MONDAY..

SHORT WAVE MOVING THROUGH THE NORTHERN GREAT LAKES THU EVENING WITH
ASSOCIATED WEAK SURFACE TROF/FRONT DROPPING INTO NORTHERN
IL/NORTHWEST IN. WITH BEST FORCING FURTHER NORTH AND ONLY WEAK
SURFACE CONVERGENCE...AND CONSIDERING STRENGTH OF ONGOING
DROUGHT...WILL ONLY CARRY 20-30 PCT POPS. REMNANTS OF FRONT THEN
HANG UP OVER THE AREA FRIDAY BUT AGAIN WITH ONLY WEAK LOW LEVEL
CONVERGENCE AND NO UPPER LEVEL SUPPORT...WILL JUST MAINTAIN SLIGHT
CHANCE POPS FOR FRIDAY. GFS PUSHES FRONT THROUGH AND DEVELOPS EAST
WINDS OVER THE AREA FRIDAY WHILE ECMWF HAS A WEAK WISHY WASHY
SURFACE PATTERN. EITHER WAY LAKE BREEZE LIKELY TO KEEP TEMPS IN LOW
TO MID 80S LAKEFORNT BUT NEAR 90 SOUTH TOWARDS PONTIAC.

MEANWHILE MUCH MORE POTENT TROF/UPPER LOW BARRELS INTO WESTERN
CANADA COAST WED AND PLOWS THROUGH NORTHERN ROCKIES AND INTO THE
NORTHERN PLAINS THU AND FRI. THIS WILL ACT TO SHOVE UPPER RIDGE AND
ASSOCIATED HEAT DOME EASTWARD INTO THE MIDWEST AND GREAT LAKES BY
SATURDAY. SOUTHWEST FLOW AHEAD OF APPROACHING TROF PUSHES 850 TEMPS
TO AROUND 22C SATURDAY. WITH UNCERTAINTY ON CLOUD COVER HESITANT TO
RAISE TEMPS TOO MUCH. WILL GO WITH TEMPS IN LOWER 90S BUT MID TO
UPPER 90S NOT OUT OF THE QUESTION IF WE GET ENOUGH SUN. BEST CHANCE
OF WIDESPREAD RAIN IN A LONG TIME SAT AFTN AND EVENING AS STRONG
UPPER TROF/UPPER LOW MOVES THROUGH THE GREAT LAKES AND STRONG COLD
FRONT PUSHES THROUGH THE AREA. 12Z ECMWF A BITY SLOWER ON ARRIVAL OF
FRONT AND THUNDERSTORMS...MORE LIKELY SAT NIGHT INTO SUN MORNING.

TURNING COOLER AND DRIER SUN AND MON.

ALLSOPP

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* TSRA PSBL BTWN 08 AND 10Z.

* SW WINDS BECOME NW IN THE PRE DAWN HOURS...AND THEN BECOME N BY
  NOON.

* LAKE BREEZE LIKELY IN THE MID AFTERNOON SHIFTING WINDS TO ENE OR E.

JEE

//DISCUSSION...UPDATED 06Z...

A LINE OF THUNDERSTORMS EXTENDS FROM GRAND HAVEN MI THROUGH SOUTH
CENTRAL WI. IN GENERAL THE LINE IS MOVING SE AROUND 35 KT...WITH
RFD...ORD...AND DPA HAVING THE BEST CHANCE OF TSRA MOVING OVERHEAD.
AS SUCH PUT TWO HOUR TEMPOS IN FOR TSRA. MAIN THREATS FROM THE
TSRA WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...AND 30 TO 40 KT WIND GUSTS. EXPECTING TS TO WEAKEN AS
THEY ENTER NORTHERN ILLINOIS THEREFORE NOT AS CONFIDENT THAT A
TSRA WILL IMPACT MDW OR GYY...BUT KEPT A VCTS IN PLACE FOR BOTH
LOCATIONS SINCE TSRA WILL PROBABLY BE IN THE AREA.

THE COLD FRONT THAT IS SUPPORTING THESE THUNDERSTORMS WILL PASS
THROUGH THE REGION CLOSELY BEHIND THE TSRA. WINDS WILL SHIFT TO NW
BEHIND THE FRONT AND MID LEVEL CLOUDS WILL THIN TO SCT. WINDS WILL
CONTINUE TO TURN TO THE N BY NOON WITH A LAKE BREEZE LIKELY IN THE
MID AFTERNOON. CURRENTLY HAVE THE LAKE BREEZE TURNING ORD AND MDW
WINDS ENE TO E AT 21Z...BUT NOT ENTIRELY CONFIDENT WITH THAT
TIMING. SKIES CLEAR AND WINDS DIMINISH AS HIGH PRESSURE MOVES IN
FROM THE NORTH.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE IN TIMING OF TSRA AT ORD...MEDIUM CONFIDENCE
  WITH VCTS AT MDW.

* HIGH CONFIDENCE IN CIG VALUES AND TRENDS.

* HIGH CONFIDENCE IN WIND TRENDS...MEDIUM CONFIDENCE WITH TIMING
  OF LAKE BREEZE.

JEE

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY...VFR.

THURSDAY THROUGH SATURDAY...VFR. CHC SHRA/TSRA W/PATCHY MVFR CIGS.

SUNDAY...VFR.

BEACHLER

&&

.MARINE...
226 PM CDT

LOW PRESSURE MOVING ACROSS SOUTHERN ONTARIO...WILL DRAG A COLD FRONT
DOWN THE LAKE TONIGHT. SOME STRONG TO SEVERE THUNDERSTORMS COULD
OCCUR ACROSS THE LAKE THIS EVENING AHEAD OF THE FRONT. ONCE THE
FRONT PASSES THE WINDS WILL SWITCH OUT OF THE NORTH UP TO 25 KT.
THESE STRONGER WINDS WILL CONTINUE ACROSS THE SOUTH HALF OF THE LAKE
DURING THE DAY ON TUESDAY. WAVES OVER 4 FEET ARE POSSIBLE ALONG THE
INDIANA NEAR SHORE WATERS. THIS COULD RESULT IN HAZARDS TO SMALL
CRAFT FOR TUESDAY EVENING THROUGH WEDNESDAY MORNING. HIGH PRESSURE
WILL BUILD IN ACROSS THE LAKE TUESDAY NIGHT INTO WEDNESDAY. THIS
WILL RESULT IN ABATING WINDS FOR A PERIOD TUESDAY NIGHT INTO
WEDNESDAY.

THE WINDS LOOK TO TURN SOUTHERLY AT 10 TO 20 KT AGAIN BY THURSDAY AS
THE SURFACE HIGH SHIFTS EASTWARD ACROSS THE OHIO VALLEY. ANOTHER
AREA OF LOW PRESSURE MAY PUSH ANOTHER COLD FRONT ACROSS THE LAKE
LATE THURSDAY AND THURSDAY NIGHT...BRINGING ANOTHER PUSH OF NORTHERLY
FLOW DOWN THE LAKE. IN THE EXTENDED PERIOD IT APPEARS THAT A
STRONGER STORM SYSTEM MAY MOVE ACROSS THE UPPER MIDWEST AND GREAT
LAKES REGION OVER THE WEEKEND. THIS COULD PRODUCE A PERIOD OF
STRONGER WINDS ACROSS THE LAKE.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HIGH RIP CURRENT RISK...ILZ014...10 AM TUESDAY TO 10 AM
     WEDNESDAY.

IN...HIGH RIP CURRENT RISK...INZ001-INZ002...10 AM TUESDAY TO 10 AM
     WEDNESDAY.

LM...SMALL CRAFT ADVISORY...LMZ742-LMZ743-LMZ744-LMZ745...4 PM
     TUESDAY TO 10 AM WEDNESDAY.

&&
Hazardous weather outlook, Jul 30, 9:49 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1049 PM CDT MON JUL 30 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
010400-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1049 PM CDT MON JUL 30 2012 /1149 PM EDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS...A FEW COULD BE STRONG AND
  MAY PRODUCE:

  GUSTY WINDS.
  LOCALIZED HEAVY RAINFALL.
  FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
  PORTIONS OF NORTHEAST ILLINOIS AND NORTHWEST INDIANA...MAINLY
  NORTH OF A LINE FROM ROCKFORD IN ILLINOIS TO CEDAR LAKE IN
  INDIANA.

  DISCUSSION:

  AS A TROUGH OF LOW PRESSURE AND ASSOCIATED WEAK COLD FRONT SLIDE
  SOUTHEAST ACROSS THE REGION TONIGHT...IT WILL ENCOUNTER A MOIST
  AND UNSTABLE AIR MASS. THIS SETUP SHOULD STILL PROVIDE THE
  DEVELOPMENT FOR ADDITIONAL THUNDERSTORMS TONIGHT...ALTHOUGH
  WIDESPREAD SEVERE IS NOT NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY TUESDAY MORNING
ACROSS PORTIONS OF NORTHWEST INDIANA.

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE COOK COUNTY
SHORELINE AND INDIANA SHORE OF LAKE MICHIGAN LATE TUESDAY MORNING
THROUGH WEDNESDAY MORNING.

THERE IS A PERIODIC CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK
AREA THURSDAY THROUGH FRIDAY NIGHT...THEN A GREATER CHANCE OF
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT INTO EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-010400-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1049 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...OVERNIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDS AND WAVES WILL BE HAZARDOUS FOR SMALL CRAFT TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING FOR PORTIONS OF THE ILLINOIS
AND INDIANA NEARSHORE WATERS.

THERE IS A PERIODIC CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK
AREA THURSDAY THROUGH FRIDAY NIGHT...THEN A GREATER CHANCE OF
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT INTO EARLY SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-010400-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1049 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...OVERNIGHT.

THUNDERSTORMS ARE LIKELY OVER THE ENTIRE LAKE...WITH CHANCES
DIMINISHING FROM NORTH TO SOUTH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF PERIODIC THUNDERSTORMS ACROSS MUCH OF
LAKE MICHIGAN FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT... AND
ACROSS FAR SOUTHERN LAKE MICHIGAN THROUGH FRIDAY NIGHT. THERE IS A
GREATER THREAT OF THUNDERSTORMS ACROSS THE LAKE SATURDAY AND
SATURDAY NIGHT INTO EARLY SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RODRIGUEZ

In the hours before

Special weather statement, Jul 31, 12:22 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
122 AM CDT TUE JUL 31 2012

ILZ003>005-008-011-310715-
BOONE IL-DE KALB IL-MCHENRY IL-OGLE IL-WINNEBAGO IL-
122 AM CDT TUE JUL 31 2012

...SPECIAL WEATHER STATEMENT...

AT 120 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH BELOIT TO
PECATONICA...MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

CITIES AND TOWNS AFFECTED...ROSCOE...AND PECATONICA AROUND 130 AM...
WINNEBAGO...MACHESNEY PARK...AND LOVES PARK AROUND 140 AM...
ROCKFORD...POPLAR GROVE AND HARVARD AROUND 150 AM.

I-90 BETWEEN MILE MARKERS 1 AND 76.
I-39 BETWEEN MILE MARKERS 110 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.

&&

LAT...LON 4250 8858 4235 8821 4207 8905 4220 8941
      4238 8940 4250 8911
TIME...MOT...LOC 0622Z 299DEG 26KT 4252 8884 4231 8945

RATZER
Special weather statement, Jul 31, 12:25 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
125 AM CDT TUE JUL 31 2012

ILZ005-006-310730-
LAKE IL-MCHENRY IL-
125 AM CDT TUE JUL 31 2012

...SPECIAL WEATHER STATEMENT...

AT 120 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF WINTHROP
HARBOR TO 12 MILES NORTH OF LAKE CATHERINE TO 13 MILES NORTHWEST OF
RICHMOND...MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

CITIES AND TOWNS AFFECTED...RICHMOND AROUND 145 AM...WINTHROP
HARBOR...SUNNYSIDE...AND SPRING GROVE AROUND 200 AM...ZION...
WADSWORTH...AND VENETIAN VILLAGE AROUND 215 AM AND NORTH CHICAGO
AROUND 230 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

&&

LAT...LON 4250 8780 4249 8779 4245 8779 4239 8780
      4235 8782 4233 8782 4233 8781 4230 8782
      4226 8782 4222 8797 4249 8840 4250 8829
TIME...MOT...LOC 0625Z 301DEG 27KT 4278 8764 4264 8809
          4258 8847

RATZER

The radar

The Milwaukee radar (KMKX), 99 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Winnebago

When
July 31, 12:33 AM CST to 12:34 AM CST
Where
Winnebago County, Pecatonica
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.300, -89.350

Hail, Will

When
July 31, 3:21 AM CST to 3:22 AM CST
Where
Will County, 1.21 mi S of New Lenox Gear Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.483, -87.984

Quarter size hail was reported at Laraway and Nelson Roads.

Hail, Kankakee

When
July 31, 6:28 AM CST to 6:34 AM CST
Where
Kankakee County, 4 mi NW of Kankakee to Bradley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.161, -87.904

Multiple reports of nickel to quarter size hail were received from portions of Kankakee, Bourbonnais, and Bradley.

Hail, Iroquois

When
July 31, 7:41 AM CST to 7:43 AM CST
Where
Iroquois County, 1 mi S of Watseka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.766, -87.730

Hail, Ford

When
July 31, 11:35 AM CST to 11:38 AM CST
Where
Ford County, Sibley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.580, -88.380

Hail, Ford

When
July 31, 11:52 AM CST to 11:55 AM CST
Where
Ford County, 0.93 mi S of Gibson City
Measured
1 in hail
Reported by
Public
Coordinates
40.457, -88.367

Quarter size hail was reported at 623 East 1st Street.

Tornado, Ford

When
July 31, 12:18 PM CST to 12:19 PM CST
Where
Ford County, 2 mi S of Gibson City to 2.01 mi S of Gibson City
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.441, -88.374

A trained spotter reported that a very brief tornado touched down on the east side of Illinois Route 47 approximately two miles south of Gibson City. No damage occurred.

Hail, Ford

When
July 31, 1:27 PM CST to 1:29 PM CST
Where
Ford County, 4 mi SSW of Elliott
Measured
0.88 in hail
Reported by
Public
Coordinates
40.416, -88.299

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392571, 392572, 404736, 404737, 404738, 404739, 404743, 404744.